Zithromax, commonly known as the Z-Pak, is prescribed for all types of bacterial infections from ear infections to strep throat.
Check your medicine cabinet. You might have a common drug which a new FDA warning says may carry serious or even fatal heart risks.
The warning comes 10 months after a study published in the New England Journal of Medicine found a small increase in cardiovascular deaths among people being treated with azithromycin, usually called Z-Pak capsules.
The capsules are a good, broad spectrum antibiotic taken over five days to fight respiratory infections.
But now the FDA says people with certain heart problems are at a higher risk of having serious side-effects from azithromycin, which the FDA warning says "can cause abnormal changes in the electrical activity of the heart that may lead to a potentially fatal irregular heart rhythm."
Doctors and pharmacists are taking note.
"The warning is meant for prescribers just to alert them that there is this incidence of increased risk of cardiac death for people that took Z-Pak that already had this heart defect," said Andy Komuves with Dougherty’s pharmacy in Dallas.
"The warning specifically deals with the patient group of people that have heart defects that cause arrhythmia, people who have something called prolonged QT interval, which is a type of arrhythmia and people who have slow heart rate or people who are potassium or magnesium deficient," said Komuves. "If you're not one of those patients, you don't have to worry about the Z-Pak."
The FDA says patients should not stop taking the Z-Pak without first talking to your health care professional, and seek immediate care if you experience an irregular heartbeat, shortness of breath, dizziness or fainting while taking it.
But if you do have a heart defect, Komuves recommends that you talk to your doctor before taking another dose.
More: FDA Azithromycin Warning